Patients often ask, “Can I take this medication with a glaucoma warning?” Patients with glaucoma are particularly cautious about using a medication that may lead to disease progression, but it is unfortunate when patients unnecessarily avoid an otherwise beneficial medication. In most cases, the answer is an easy “yes” but there are exceptions to every rule and certain systemic medications can indeed exacerbate glaucoma. Therefore, it is helpful to discuss how to best respond to these inquiries.
Many medications with a glaucoma warning pertain to patients with angle-closure disease. The concern stems from the mild amount of pupil dilation that can occur with these drugs. Implicated medications may include, but are not limited to, the following:
Drugs with anticholinergic activity block iris sphincter contraction, resulting in passive pupillary dilation. H1 antagonist antihistamines are used over the counter for allergies ubiquitously. More selective second-generation antihistamines (eg, fexofenadine and cetirizine) are less likely to cause anticholinergic side effects compared to first-generation drugs like diphenhydramine. Other common classes of medications in this category are those that are helpful for patients with chronic obstructive pulmonary diseases and asthma (eg, ipratropium and tiotropium), bladder spasms (eg, oxybutynin or tolterodine), and anxiety or depression (eg, sertraline, fluoxetine, amitriptyline).
Alpha-1 agonists also cause pupillary dilation via sympathetic action on the iris dilator muscles. Medications within this class, such as phenylephrine or pseudoephedrine, are primarily used as over-the-counter nasal decongestants. Nebulized beta-2 adrenergic agents used for bronchodilation, such as albuterol or terbutaline, can inadvertently contact the ocular surface and cause pupil dilation, especially when combined with ipratropium.
The question then becomes, “Should our patients worry about mild pupillary dilation?” Results from the Zhongshan Angle Closure Prevention (ZAP) trial, a population-based study of at-risk primary angle closure suspects provide added reassurance that even direct pharmacologic dilation presents a very low risk of acute angle closure in eyes without an iridotomy (a method by which ophthalmologists create a microscopic hole in the iris using a laser to open the angle) and even lower risk in eyes with an iridotomy. Thus, known patients with angle closure, even those undergoing observation, can sustain mild pupil dilation with minimal concern. Patients considered high risk for acute angle closure should have already undergone intervention to address their anatomy.
Glucocorticoids are perhaps the more worrisome class of medications, as almost all forms have been found to increase intraocular pressure (IOP). With a long list of side effects, users or prescribers may miss the fact that steroids can increase IOP. Even seemingly benign dermatologic preparations can raise IOP if used near the eyelids.
Typically, it requires more than two weeks of steroid use for an increase in IOP to be seen. Around one-third of the general population are steroid responders, but this rate may be as high as 90% in patients with preexisting primary open-angle glaucoma. Thus, it’s important for patients and other providers to remain cautious when using steroids.
Most patients with primary open-angle glaucoma can be safely treated with a short course of steroids (less than 2 weeks) without intensive monitoring by an ophthalmologist.
For all practical purposes, warnings for medications that cause pupil dilation can be disregarded for regularly monitored ophthalmology patients of any type. Importantly, physicians and patients should inform their ophthalmologist when using chronic steroids for any reason, especially if it is longer than 2 weeks. Therefore, we recommend that patients who have been prescribed any form of steroids for longer than 2 weeks should see their ophthalmologist within 4 weeks of initiating therapy. Those who have a prior history of glaucoma should be seen even earlier.